Alert archive / Florida / Flood Watches in 2011

Flood Watch 2, NWS Miami, FL

October 17, 20114 counties in Florida

NWS Miami, FL issued this flood watch at Oct 17, 2011, 3:58 AM EDT for 4 counties in Florida. It took effect at Oct 17, 2011, 5:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Oct 17, 2011, 3:58 AM EDT (07:58 UTC)
In effect from
Oct 17, 2011, 5:00 AM EDT
Expired
Oct 17, 2011, 7:01 PM EDT
In force
14 hr
Issued by
NWS Miami, FL
Flood severity
None

Counties Broward County, FL, Collier County, FL, Miami-Dade County, FL, Monroe County, FL

The radar

The Miami radar (KAMX), 48 km from the middle of the area, began a volume at 08:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 8.0 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2011-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 296 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2011-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
296 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
460 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

735 
WGUS62 KMFL 170758
FFAMFL

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE MIAMI FL
358 AM EDT MON OCT 17 2011

...PERIODS OF HEAVY RAIN POSSIBLE OVER COLLIER, BROWARD, MIAMI
DADE AND MAINLAND MONROE COUNTIES...

FLZ069>075-172>174-171600-
/O.NEW.KMFL.FA.A.0002.111017T0900Z-111018T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COASTAL COLLIER-INLAND COLLIER-INLAND BROWARD-METRO BROWARD-
INLAND MIAMI DADE-METRO MIAMI DADE-MAINLAND MONROE-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
358 AM EDT MON OCT 17 2011

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* FLOOD WATCH FOR A PORTION OF SOUTH FLORIDA...INCLUDING THE 
  FOLLOWING AREAS...COASTAL BROWARD...COASTAL COLLIER...COASTAL 
  MIAMI DADE...FAR SOUTH MIAMI DADE...INLAND BROWARD...INLAND 
  COLLIER...INLAND MIAMI DADE...MAINLAND MONROE...METRO BROWARD 
  AND METRO MIAMI DADE. 

* THROUGH THIS EVENING

AMPLE DEEP TROPICAL MOISTURE OVER SOUTH FLORIDA...COMBINED WITH A
WARM FRONT MOVING NORTHWARD AND DEEPENING LOW PRESSURE SYSTEM IN
THE YUCATAN CHANNEL WILL LEAD TO WIDESPREAD RAINFALL THAT COULD BE
HEAVY IN LOCALIZED AREAS. 

GROUND OVER THE WATCH AREA IS ALREADY SATURATED FROM RAINFALL ON
SUNDAY AND OVERNIGHT. THERE IS POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

&&

$$
2 follow-up statements
053 
WGUS62 KMFL 171454
FFAMFL

FLOOD WATCH
NATIONAL WEATHER SERVICE MIAMI FL
1054 AM EDT MON OCT 17 2011

...PERIODS OF HEAVY RAIN POSSIBLE OVER COLLIER... BROWARD...
MIAMI DADE AND MAINLAND MONROE COUNTIES...

FLZ069>075-172>174-172300-
/O.CON.KMFL.FA.A.0002.000000T0000Z-111018T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COASTAL COLLIER-INLAND COLLIER-INLAND BROWARD-METRO BROWARD-
INLAND MIAMI DADE-METRO MIAMI DADE-MAINLAND MONROE-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
1054 AM EDT MON OCT 17 2011

...FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THE FLOOD WATCH CONTINUES FOR

* A PORTION OF SOUTH FLORIDA...INCLUDING THE FOLLOWING AREAS... 
  COASTAL BROWARD...COASTAL COLLIER...COASTAL MIAMI DADE...FAR 
  SOUTH MIAMI DADE...INLAND BROWARD...INLAND COLLIER...INLAND 
  MIAMI DADE...MAINLAND MONROE...METRO BROWARD AND METRO MIAMI 
  DADE. 

* UNTIL 8 PM EDT THIS EVENING

* WIDESPREAD RAINFALL CONTINUES ACROSS THE REGION THIS MORNING.
  WITH GROUNDS ALREADY SATURATED FROM PREVIOUS DAYS RAINS, ANY
  ADDITIONAL RAINFALL COULD CREATE FLOODING. ALTHOUGH LOCALLY
  HEAVY RAINFALL HAS NOT OCCURRED ACROSS THE WATCH AREA SO FAR
  THIS MORNING, THE POTENTIAL EXISTS LATE THIS MORNING AND THIS
  AFTERNOON. RESIDENTS IN THE WATCH AREA SHOULD CONTINUE TO BE
  AWARE OF THE POTENTIAL FOR FLOODING.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

&&

$$
028 
WGUS62 KMFL 172301
FFAMFL

FLOOD WATCH
NATIONAL WEATHER SERVICE MIAMI FL
701 PM EDT MON OCT 17 2011

...THREAT FOR EXCESSIVE RAINFALL ACROSS SOUTH FLORIDA HAS ENDED...

FLZ069>075-172>174-180015-
/O.CAN.KMFL.FA.A.0002.000000T0000Z-111018T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COASTAL COLLIER-INLAND COLLIER-INLAND BROWARD-METRO BROWARD-
INLAND MIAMI DADE-METRO MIAMI DADE-MAINLAND MONROE-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
701 PM EDT MON OCT 17 2011

...FLOOD WATCH IS CANCELLED...

RAINFALL AMOUNTS ACROSS THE SOUTHERN PORTIONS OF SOUTH FLORIDA
TODAY HAVE BEEN GENERALLY LESS THAN A HALF INCH AND ADDITIONAL
AMOUNTS THROUGH EARLY TUESDAY ARE EXPECTED TO BE POSSIBLY UP TO
AN INCH. THEREFORE, THE THREAT FOR EXCESSIVE RAINFALL ACROSS THE
AREA HAS ENDED AND THE FLOOD WATCH FOR A PORTION OF SOUTH FLORIDA
HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this flood watch went out at Oct 17, 3:57 AM EDT, 1 minute earlier.

Area forecast discussion, Oct 17, 3:57 AM EDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
357 AM EDT MON OCT 17 2011

...VERY WET PERIOD FOR SOUTH FLORIDA TODAY THROUGH WED...

A WARM FRONT WILL SLOWLY PASS NORTHWARD THROUGH SOUTH FLORIDA AS A
LOW PRESSURE SYSTEM OVER THE YUCATAN CHANNEL MOVES NORTH INTO THE
GULF OF MEXICO. THIS LOW WILL MOVE ACROSS NORTH CENTRAL FLORIDA
LATE TUESDAY WITH A COLD FRONT POISED TO MOVE THROUGH S FLA LATE
WEDNESDAY INTO EARLY THURSDAY.

MODELS QUITE SIMILAR THROUGH 48 HOURS. SATELLITE LOOPS INDICATE THAT
MOVEMENT OF THE LOW MAY BE MORE TO THE N AND A RECENT SURFACE
ANALYSIS INDICATES THAT PRESSURE FALLS ARE QUITE UNIFORM TO THE NE
AND W OF THE LOW. SO...MOVEMENT MAY NOT BE NW BUT N BUT THIS DOES
LITTLE TO THE OVERALL FORECAST AT THIS TIME.  THE LOW IN THE YUCATAN
CHANNEL WILL MOVE SLOWLY NORTHWARD INTO THE S CENTRAL GULF OF MEX
THROUGH EARLY THIS EVENING. THE LOW THEN GETS CAUGHT UP IN THE
SOUTHWESTERLY FLOW ALOFT PRECEDING A DEEPENING UPPER TROUGH OVER
OVER THE CENTRAL U.S. WHICH PULLS THE LOW TO THE NE AROUND THE W
CENTRAL FLA COAST. THE LOW CONTINUES NE UP THE ATLC SEABOARD AS A
COLD FRONT MOVES SOUTHWARD THROUGH S FLA LATE WED/WED NIGHT.

.SHORT TERM...TONIGHT-WED...THE PRESSURE GRADIENT WILL REMAIN HIGH
OVER S FLA DUE TO A RIDGE OF HIGH PRES OVER THE SE U.S. AND THE
DEEPENING LOW PRES SYSTEM AROUND THE YUCATAN. A STALLED FRONTAL
BOUNDARY REMAINS OVER THE FLA STRAITS AT THE MOMENT BUT WILL MOVE
NORTHWARD AS A WARM FRONT OVER S FLA. STRONG ISENTROPIC LIFT AND
DIVERGENCE ALOFT KEEPS PERIODS OF RAIN...WITH LIMITED POSSIBLE
THUNDER...ACROSS S FLA. TONIGHT INTO TUESDAY...THE WARM FRONT LIFTS
NE ACROSS S FLA AS THE GULF LOW BEGINS TO MOVE NE. THE LOW WILL MOVE
NE ALONG THE FRONT WHICH MOVES INTO S FLA WED. TODAY...RAINFALL WILL
BE HEAVIER IN COLLIER AND BROWARD COUNTIES AND AREAS S INITIALLY.
BUT THE HEAVY RAINFALL IS EXPECTED TO SPREAD TOWARD THE W COAST
TONIGHT AND TUE...THEN TO THE LAKE REGION AS THE LOW MOVES NE
ACROSS N CENTRAL FLA ALONG THE FRONT WED. A FLOOD WATCH WILL BE
ISSUED FOR COLLIER AND BROWARD COUNTIES AND THE COUNTIES S AS AN
ALREADY SATURATED GROUND CANNOT TAKE ANY ADDITIONAL RAIN WITHOUT
CAUSING SOME PROBLEMS. THE ESF FOR THE LAKE OKEE REGION WILL BE
EXTENDED AS THE POSSIBILITY OF HEAVY RAIN IS A MORE TUE/WED
EVENT.

.EXTENDED...THURSDAY THROUGH SUNDAY...THE MODELS DIFFER A BIT ON THE
TIMING OF THE FRONT THROUGH S FLA. BUT OVERALL THE PERIOD WILL BE
DRY AS HIGH PRES MOVES INTO THE SE U.S. THU AND FRI AND ANCHORS OVER
THE MID ATLC STATES OVER THE WEEKEND.

&&
.MARINE...ADVISORY CRITERIA ALL ZONES EXCEPT CAUTION FOR THE LAKE
THROUGH THIS EVENING WITH CRITERIA LEVEL WINDS OUTER GULF WATERS
THROUGH TUESDAY AFTERNOON AS THE PRES GRADIENT BETWEEN HIGH PRES
TO THE N AND THE LOW PRES SW AFFECTS THE AREA. ALL MAY BE EXTENDED
DEPENDING ON THE LOW MOVEMENT. A STRONG COLD FRONT WILL TRACK ACROSS
S FLA LATE MIDWEEK INTO EARLY THURSDAY. REGARDLESS...WIND AND SEAS
WILL REMAIN ELEVATED FOR A BIT. AT THE ATLC BEACHES...A HIGH RISK OF
RIP CURRENTS WILL PERSIST FOR A BIT AS WELL.

&&
.FIRE WEATHER...NO PROBLEMS AT THE MOMENT.

&&
.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  81  74  85  77 / 70 70 60 70
FORT LAUDERDALE  81  77  86  79 / 80 70 60 60
MIAMI            82  76  86  79 / 80 70 60 60
NAPLES           82  75  86  78 / 80 80 70 70

&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH FROM 500 AM EDT UNTIL 800 PM EDT TODAY FOR MIAMI
     DADE...BROWARD...MAINLAND MONROE AND COLLIER COUNTIES.

AM...SMALL CRAFT ADVISORY UNTIL 8 PM EDT TODAY FOR BISCAYNE BAY-
     COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT
     20 NM-COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH,
     FL OUT 20 NM-WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL
     EXTENDING FROM 20 NM TO THE TERRITORIAL WATERS OF THE
     BAHAMAS-WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL
     EXTENDING FROM 20 NM TO 60 NM.

GM...SMALL CRAFT ADVISORY UNTIL 8 PM EDT TODAY FOR COASTAL WATERS
     FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-COASTAL
     WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
     GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING
     FROM 20 TO 60 NM.

&&

DISCUSSION/MARINE/FIRE...15/JR
AVIATION/RADAR...84/AK
Hazardous weather outlook, Oct 16, 8:38 PM EDT, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
838 PM EDT SUN OCT 16 2011

FLZ063-066>075-168-172>174-171545-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
838 PM EDT SUN OCT 16 2011

...HEAVY RAINFALL AND FLOODING A POSSIBILITY INTO MID WEEK...
...HIGH RISK OF RIP CURRENTS ALONG THE EAST COAST THROUGH MONDAY...
...HAZARDOUS MARINE CONDITIONS EXPECTED IN THE ATLANTIC AND GULF OF MEXICO...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TONIGHT

RIP CURRENTS: STRONG EAST WINDS WILL EXIST ACROSS THE REGION
THROUGH TONIGHT WHICH WILL LEAD TO A HIGH RISK OF RIP CURRENTS
ALONG THE ATLANTIC COAST BEACHES.

WIND: SUSTAINED WINDS OF 20 TO 30 KNOTS WILL OCCUR THROUGH
TONIGHT OVER THE COASTAL WATERS OF COLLIER, BROWARD, AND MIAMI-
DADE COUNTIES. WIND GUSTS OF AROUND 35 KNOTS WILL BE POSSIBLE
OUTSIDE OF SHOWERS AND STORMS. INSIDE SHOWERS WIND GUSTS OF
AROUND 40 KNOTS OR 45 MPH WILL BE POSSIBLE WITH SHOWERS ACROSS
SOUTH FLORIDA AND THE COASTAL WATERS THROUGH TONIGHT.

FLOODING: HEAVY RAINFALL WILL BE A POSSIBILITY THROUGH TONIGHT ACROSS
SOUTH FLORIDA, BUT MOST LIKELY ACROSS BROWARD, COLLIER, MIAMI-
DADE, AND MONROE COUNTIES. IF TRAINING OF SHOWERS OCCURS FLOODING WILL
BECOME MORE LIKELY.

WAVES: AS WINDS INCREASE SEAS IN THE COASTAL WATERS OFF COLLIER,
BROWARD, AND MIAMI-DADE COUNTIES ARE EXPECTED TO BUILD TO THE 6 TO
8 FEET RANGE AND REMAIN ELEVATED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HAZARDOUS MARINE CONDITIONS ARE LIKELY THROUGH AT LEAST EARLY
TUESDAY AS WINDS AND SEAS REMAIN ELEVATED. THE RISK FOR
DANGEROUSLY STRONG RIP CURRENTS WILL REMAIN HIGH ACROSS THE EAST
COAST BEACHES INTO EARLY TO MID WEEK.

IN ADDITION, AS LOW PRESSURE ORGANIZES IN THE WESTERN CARIBBEAN,
DEEP TROPICAL MOISTURE WILL BE TRANSPORTED INTO THE REGION.
PERIODS OF HEAVY RAINFALL ARE POSSIBLE ACROSS PORTIONS OF THE AREA
THROUGH EARLY WEDNESDAY, INCREASING THE POTENTIAL FOR FLOODING.
SHOWERS AND THUNDERSTORMS WILL ALSO PRODUCE OCCASIONAL LIGHTNING
STRIKES AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT STRONG STORMS, HEAVY RAINFALL,
OR FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 10:13 PM EDTAreal Flood AdvisoryMFLMiami-Dade2 hr
Oct 16, 11:58 PM EDTAreal Flood AdvisoryMFLBroward, Miami-Dade2 hr

Nearby

Flood Watches in Florida, 2011Every flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.